Alert archive / South Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 7, 2015, 4:08 PM CDT for Beadle County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2015, 4:08 PM CDT (21:08 UTC)
- Expired
- Jun 7, 2015, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 4:26 PM CDT | FLASH FLOOD | Huron, SD | 6 TO 8 INCHES OF WATER FLOODING SOME STREET INTERSECTIONS IN HURON. WATER STARTING TO GO DOWN SLOWLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376
WGUS53 KFSD 072108
FFWFSD
SDC005-080000-
/O.NEW.KFSD.FF.W.0004.150607T2108Z-150608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT SUN JUN 7 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 406 PM CDT...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. MAJOR STREET FLOODING
WAS REPORTED IN HURON AROUND 4 PM...WITH NUMEROUS CARS STALLED IN
THE WATER. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN ACROSS HURON
IN A VERY BRIEF TIME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 4433 9827 4440 9826 4440 9818 4433 9817
$$
CHAPMAN1 follow-up statement
273 WGUS73 KFSD 072229 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 PM CDT SUN JUN 7 2015 SDC005-072238- /O.CAN.KFSD.FF.W.0004.000000T0000Z-150608T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE SD- 529 PM CDT SUN JUN 7 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BEADLE COUNTY IS CANCELLED... FLOOD WATERS HAVE RECEDED IN THE CITY OF HURON...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 4433 9827 4440 9826 4440 9818 4433 9817 $$ CHAPMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:58 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 7, 3:58 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 PM CDT SUN JUN 7 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 358 PM CDT SUN JUN 7 2015 VERY STRONG NORTHERN STREAM WAVE DIGGING THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON...WHILE CONFLUENCE WITH SOUTHERN STREAM IN ADVANCE SLIPPING SOUTHWARD ACROSS THE CWA. A BAND OF LIGHT RAINFALL HAS CONTINUED THROUGH THE AFTERNOON IN THE FRONTOGENETIC FORCING BUT IS GRADUALLY DECREASING AT PRESENT ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA. THIS TREND IS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. AS A RESULT OF THE PRECIPITATION AND CLOUDS...A MUCH COOLER AND STABLE AIRMASS IS OVER MUCH OF THE CWA. HOWEVER...ON THE NORTHWESTERN FRINGE OF THE CLOUD SHIELD...HAVE MANAGED TO GET ENOUGH HEATING TO PUSH TEMPS TO AROUND 80 DEGREES...AND GENERATED ENOUGH SURFACE BASED CAPE TO POP UP SCATTERED THUNDERSTORMS ALONG A THETA-E GRADIENT ON THE EDGE OF THE CLOUD SHIELD. DESPITE 600-1000 CAPE...MUCH OF IT LOOKS TO BE IN THE HAIL GENERATION RANGE...SO SHOULD SEE A FEW STORMS CAPABLE OF SMALL HAIL AND WIND GUSTS TO 40 TO 50 MPH. THESE SHOULD SUCCUMB TO THE DIURNAL CYCLE...AT LEAST IN TERMS OF STRENGTH AND COVERAGE BY EARLY EVENING...AS WELL AS ATTEMPT TO PROGRESS INTO THE MORE STABLE AIR SOUTHWARD. FOR THE REMAINDER OF THE OVERNIGHT... WILL SEE A GRADUAL DECREASE IN CLOUDS...ALTHOUGH WILL RETAIN A FEW HIGH CLOUDS STREAMING IN FROM THE NORTHWEST. MONDAY LOOKS TO BE A PLEASANT AND WARM DAY...IF NOT SOMEWHAT BREEZY OVER MUCH OF THE EASTERN HALF OF THE AREA. TEMPS DRIVEN LARGELY BY MIXING...WHICH SUGGEST A QUICKER THAN TYPICAL RISE EARLY IN THE DAY AS NORTHWEST WINDS SURFACE...AND A FINAL PLACE GENERALLY IN THE 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 358 PM CDT SUN JUN 7 2015 MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON STILL LOOKS LIKE A MOSTLY DRY PERIOD. MODELS SHOW SOME MID LEVEL MOISTURE PASSING OVER THE EASTERN PART OF THE AREA MONDAY NIGHT BUT DO NOT SEE ENOUGH SUPPORT FOR SHOWER MENTION..ONLY FOR NON ZERO POPS. MONDAY SHOULD BE NICE AND WARM THEN TUESDAY LOOKS HOT WITH AN IDEAL WARMING PATTERN JUST AHEAD OF A COLD FRONT. CLOUD DOVER SHOULD BE MORE MINIMAL THAN MONDAY AND THE HEATING OVER THE THERMAL AXIS ALONG AND JUST AHEAD OF THE FRONT SHOULD SEND TEMPERATURES UP TO 90 OR SNOW...PERHAPS EVEN A FEW MID 90S. MOISTURE AVAILABILITY FOR THUNDERSTORMS ALONG THE FRONT DOES NOT LOOK TOO GOOD. THE FRONT IS NOT EXPECTED TO ARRIVE UNTIL THE END OF THE DAY...WITH EARLIER ARRIVAL IT WOULD HAVE A BETTER SHOT AT A FEW STORMS OVER THE AREA...AS IT IS...WE ARE TARGETING ANY SPOTTY STORMS FOR TUESDAY NIGHT. AFTER COORDINATION WILL GO WITH JUST A SLIGHT CHANCE AND CONFINE THAT TO SOUTHWEST MN. THE FRONT WILL PASS SOUTH OF THE AREA BEFORE STALLING. THE APPROACH OF THE WESTERN TROUGH WILL BRING A SURGE OF MOISTURE AND SOME INSTABILITY TO THE AREA...AND THE DYNAMIC AND THERMAL SUPPORT WITH THE TROUGH APPROACHING...AND THE FRONT STARTING SOUTH OF THE AREA...SETS OF A RATHER WET POTENTIAL COUPLE OF DAYS WEDNESDAY NIGHT INTO FRIDAY...WITH AN OPENING SLIGHT CHANCE MENTION WEST WEDNESDAY AFTERNOON. AN INTERESTING FACTOR IN THE MOISTURE EQUATION COULD BE RESIDUAL MID LEVEL TROPICAL MOISTURE FROM DYING HURRICANE BLANCA BEING SPREAD INTO THE WESTERN PART OF THE COUNTRY BY THE TROUGH. YESTERDAY SEEMED TO PRESENT A DRY PICTURE FOR NEXT WEEKEND AND THAT COULD STILL HOLD...BUT MODELS NOW DEPICT ANOTHER TROUGH APPROACHING FROM THE SOUTHWEST. THE THERMAL SUPPORT DOES NOT LOOK GOOD BUT GIVEN SOME DYNAMIC SUPPORT...WILL GO WITH THE EXTENDED GUIDANCE CHANCE POPS FOR THE WEEKEND. TEMPERATURES WHICH WILL COOL SOME BEHIND THE FRONT WEDNESDAY WILL BE FAIRLY COOL DURING THE DAY LATE IN THE WEEK ESPECIALLY NORTH...GIVEN LOADS OF CLOUD COVER AND THE RAIN THREAT...THEN LOOK TO WARM SLOWLY FOR THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1125 AM CDT SUN JUN 7 2015 BAND OF MID LEVEL SHOWERS WILL PRESS THROUGH AREAS SOUTH OF INTERSTATE 90 THROUGH EARLY AFTERNOON...BUT CEILINGS WILL REMAIN VFR WITHIN THE PRECIP AREA. OTHER ISOLATED TO SCATTERED SHOWERS AND THUNDER WILL DEVELOP DURING THE EARLY TO MID AFTERNOON HOURS ON THE NORTHERN FLANK OF EXITING CLOUD SHIELD AS ATMOSPHERE DESTABILIZES...BUT WILL LIKELY REMAIN BELOW MENTIONABLE LEVELS IN TAFS PAST A VICINITY MENTION. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM... AVIATION...CHAPMAN
Hazardous weather outlook, Jun 7, 3:25 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN JUN 7 2015 MNZ071-SDZ038>040-052>054-057-058-082030- LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-BRULE- AURORA- 325 PM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS LATE AFTERNOON WILL BE CAPABLE OF SMALL HAIL AND WIND GUSTS TO AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK. WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT JUST WHEN. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ050-055-056-059>071-082030- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-LAKE-MOODY-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 325 PM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK. WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT JUST WHEN. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 24 min |
| Jun 6, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 44 min |
| Jun 6, 7:44 PM CDT | Tornado Warning | FSD | Clay | 31 min |
| Jun 6, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 38 min |
| Jun 6, 8:30 PM CDT | Tornado Warning | FSD | Clay, Turner, Yankton | 13 min |
| Jun 6, 9:23 PM CDT | Flash Flood Warning | FSD | Lake, Moody | 3 hr |
| Jun 6, 10:11 PM CDT | Flash Flood Warning | FSD | Union | 3 hr |
| Jun 7, 10:47 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 40 hr |
| Jun 7, 4:34 PM CDT | Tornado Warning | FSD | Miner | 12 min |
| Jun 7, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner | 23 min |
Nearby
Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.